https://doi.org/10.29046/TMF.018.1.007">
  •  
  •  
 

Abstract

Introduction:

Cytarabine (cytosine arabinoside, Ara-C) is an antimetabolite analogue of cytidine that is used as a chemotherapeutic agent for the treatment of acute myelogenous leukemia and lymphocytic leukemias1 . The most common side effects of this therapy include myelosuppression, pancytopenia, hepatotoxicity, gastrointestinal ulceration with bleeding, and pulmonary infiltrates2. Cardio-pulmonary complications of cytarabine therapy are uncommon, but include supraventricular and ventricular arrhythmias, sinus bradycardia, and recurrent heart failure2, 3. Occasionally, patients may develop pericarditis leading to pericardial tamponade, which can be fatal. We report a case of cytarabine-induced pericarditis and pericardial effusion to increase awareness about this serious side effect of cytarabine and review the current literature.

Case Presentation:

A 44-year-old male with hypertension, obstructive sleep apnea, stage 3 chronic kidney disease, and recent admissions for symptomatic anemia of unknown etiology presented to the hospital after his outpatient lab work revealed a leukocytosis of 75,000 cells/µl, thrombocytopenia of 117,000 platelets/ µl, and anemia with hemoglobin of 6.4 g/dl. An inpatient bone marrow biopsy revealed acute myeloid leukemia. A baseline transthoracic echocardiogram was obtained in preparation for inpatient chemotherapy, and demonstrated mild global left ventricular dysfunction with ejection fraction of 40%. The cardiomyopathy was attributed to his underlying hypertension or sleep apnea, and not coronary artery disease based on a normal coronary computed tomography (CT) angiogram. The patient was started on induction therapy with high-dose cytarabine therapy at 3g/m2 every twelve hours without an anthracycline agent such as doxorubicin.

Share

COinS
https://doi.org/10.29046/TMF.018.1.007">